Kansas, 2007

Flash Flood and Hail in Kansas, May 31, 2007

May 31, 2007 · NWS GLD · 20 events in 6 counties and zones

Thunderstorms moved across southwest Nebraska and northwest Kansas during the late morning and afternoon hours. Dozens of reports of penny to quarter size hail were received, and isolated flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across southwest Nebraska and northwest Kansas during the late morning and afternoon hours. Dozens of reports of penny to quarter size hail were received, and isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 12:17 PM CST, 1 minute earlier.

Area forecast discussion, May 31, 12:17 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT THU MAY 31 2007

.DISCUSSION...FORECAST UPDATED TO EXPAND THE COVERAGE OF THE FLASH
FLOOD WATCH ACROSS THE TRI-STATE REGION. STORMS HAVE DEVELOPED NEAR
THE KANSAS AND NEBRASKA BORDER WITH ADDITIONAL STORMS EXPECTED TO
DEVELOP AND BECOME MORE WIDESPREAD ACROSS THE TRI-STATE REGION
DURING THE REMAINDER OF THE AFTERNOON AND EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
     027>029-041-042.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.

CO...NONE.
&&

LOCKHART/JRM
Hazardous weather outlook, May 31, 10:58 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT THU MAY 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A
SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL
AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/LOCKHART

In the hours before

Local storm report, May 31, 10:32 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             BENKELMAN               40.05N 101.54W
05/31/2007  E1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 10:54 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             BENKELMAN               40.05N 101.54W
05/31/2007  M0.50 INCH       DUNDY              NE   CO-OP OBSERVER

            THERE IS 2 INCHES OF HAIL ON THE GROUND.

&&

KJAMES
Local storm report, May 31, 11:38 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             6 SSE TRENTON           40.09N 100.97W
05/31/2007  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 11:44 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1144 AM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             9 SSE TRENTON           40.05N 100.95W
05/31/2007  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 11:46 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             7 S TRENTON             40.07N 101.01W
05/31/2007  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 12:06 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1206 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             4 SW TRENTON            40.13N 101.07W
05/31/2007  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            HAIL COVERING HWY 25

&&

KJAMES

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Decatur

When
May 31, 12:18 PM CST
Where
Decatur County, 3 mi N of Traer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.973, -100.650

Estimated 45 mph winds were also reported.

Hail, Decatur

When
May 31, 1:25 PM CST
Where
Decatur County, 6 mi W of Oberlin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.820, -100.633

Hail, Norton

When
May 31, 1:30 PM CST
Where
Norton County, 5 mi NW of Norton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.881, -99.947

Hail, Decatur

When
May 31, 1:35 PM CST
Where
Decatur County, 3 mi W of Oberlin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.820, -100.576

Hail covered the ground.

Thunderstorm Wind, Norton

When
May 31, 1:48 PM CST
Where
Norton County, Norton
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
39.830, -99.880

Lightning, Norton

When
May 31, 1:48 PM CST
Where
Norton County, Norton
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.830, -99.880

Lightning apparently struck a TV antenna and traveled through the electrical system of a home and ignited the wall insulation in the basement. It took four fire trucks and 13 fire fighters to contain the fire in one hour.

Hail, Norton

When
May 31, 1:50 PM CST
Where
Norton County, 2 mi N of Calvert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.879, -99.750

Hail covered the ground.

Thunderstorm Wind, Norton

When
May 31, 2:06 PM CST
Where
Norton County, Norton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
39.850, -99.900

Hail, Rawlins

When
May 31, 2:10 PM CST
Where
Rawlins County, 10 mi SE of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.698, -100.917

Hail, Logan

When
May 31, 2:10 PM CST
Where
Logan County, 11 mi W of Winona
Measured
0.88 in hail
Reported by
Public
Coordinates
39.070, -101.455

Hail, Rawlins

When
May 31, 2:29 PM CST
Where
Rawlins County, 11 mi S of Herndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.741, -100.780

Flash Flood, Logan

When
May 31, 2:30 PM CST to 4:30 PM CST
Where
Logan County, 2 mi N of Winona
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.099, -101.250

Water reported over road north of Winona. Minor street flooding also occurred in Oakley during time of this event.

Hail, Logan

When
May 31, 2:53 PM CST
Where
Logan County, 8 mi ENE of Winona
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.114, -101.112

Hail, Decatur

When
May 31, 3:10 PM CST
Where
Decatur County, 6 mi S of Oberlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.733, -100.520

Hail, Decatur

When
May 31, 3:48 PM CST
Where
Decatur County, 2 mi E of Jennings
Measured
0.88 in hail
Reported by
Public
Coordinates
39.680, -100.242

Hail, Gove

When
May 31, 4:07 PM CST
Where
Gove County, 2 mi W of Gove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -100.517

Hail, Gove

When
May 31, 4:20 PM CST to 4:24 PM CST
Where
Gove County, 5 mi SE of Gove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.899, -100.414

Hail, Gove

When
May 31, 4:40 PM CST
Where
Gove County, 12 mi S of Quinter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.897, -100.230

Spotter also reported one inch of rain in 10 minutes.

Hail, Wichita

When
May 31, 6:15 PM CST to 6:25 PM CST
Where
Wichita County, Leoti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -101.350

Several hail reports between penny and quarter size received during a 10 minute period from spotter, law enforcement and KAKE-TV broadcast media.

Hail, Gove

When
May 31, 7:05 PM CST
Where
Gove County, 16 mi WSW of Gove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.861, -100.755

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30936, 30937, 30938, 30939, 30940, 30963, 30941, 30942, 30943, 30944, 30945, 30946, 30947, 30948, 30950, 30951, 30952, 30954, 30955, 30956.